CSN Login
Members Online: 6

Thyroid stunning in post RA131 treatment in scan

denyse
Posts: 16
Joined: Jan 2008

Has anyone heard of or experienced thyroid stunning phenomana after receiving RA123 followed by RA 131? It's on the internet, not common and something my docs did not understand. Please give me insight if anyone knows what it is and how it affects treatemnt. Thanks, dee

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

Hi, Denyse
Stunning will sometimes occur if a big dose of I-131 is used for scans immediately prior to RAI treatment with I-131 - but it does NOT occur with I 123... I 123 is a much, much lighter dose of iodine - and radiation - than that found in I-131.

I had I123 followed by I-131 for scanning purposes - and the I 123 didn't even obliterate the views for the I-131. (I-123 is less commonly used these days - it's quite expensive, and doesn't give as good images as those found with I-131 for scanning purpose, but it does have lower radiation impacts, too.)

The "stunning' effect is generally only seen when a bigger dose of I-131 only (ie significantly more than 4mCi's - some doctors will use up to 10mCi's for scanning purposes - treatment doses of I-131 normally range from 50 to 150mCi's, by comparison) is used for a scan, then treatment follows within a few days.

The idea here is that the thyroid tissues will only 'suck up' so much iodine (and/or radiation) before they aren't 'hungry' for it - the more starved the tissues, the better the uptake; the hunger for iodine will also 'regrow' rapidly after a dose, particularly a small scanning dose - again, of I 131... if there is ever a question as to whether iodine uptake will be sufficient, a 24 hour iodine uptake test (measuring urine for iodine over a 24 hour period) will tell whether the uptake is sufficient or not... some centers will also use this to determine if a CT scan dye is interfering with uptake, too.

CT dye can also keep our bodies from 'sucking up' the I 131 for anywhere from 3 months to as long as a year, as an example. Even too much dietary iodine can potentially prevent us from 'sucking it up' - thus the reason behind doing a low iodine diet before our scans and treatment doses.

But it is a very, very rare occurance with even I-131 scans, (and literally unheard of with I-123, as I understand it), particularly if you are being cared for a by a team familiar with thyroid cancer... most radiation oncologists and/or endocrinologist's will always take care to scan with very low doses of I-131 to begin with, if treatment is contemplated to follow a scan, or use the (much safer/lower doses) I-123 instead.

But - don't worry about the I-123 at all... that's one of the reasons it is used, as it is purportedly such a benign affect on the thyroid tissues and/or thyroid cancer tissues to begin with, that stunning is not an issue. Hope this helps a bit - all the best with your scans and/or treatment.

denyse
Posts: 16
Joined: Jan 2008

You are a great resource and your explanation was great. I beleive my endocrine said he doesnt beleive it was thyroid stunning but the radiologist thought maybe it was. yesterday they presented her unusual scans to the tumor board meeting and we meet with her nuclear med radiologist wednesday morning to find out what happened. He sent me an email saying, nothing negative and noting urgent. I hope this means it's all ok. They stunning thing does seem unlikely given the fact she had the RA123. I guess I'm just not sure and that keeps the book open with all this instead of closed. Hopefully we will hear some good news wedensday and on 2/15 when she has her first TSH 8 wks post ra131. If you happen to know, what's the normal number the TSH should be 8 wks post RA131? Hers was around 29 when she was hypo three days pre RA123/RA131. they said the RA131 takes up to 3-6 months to really do it's work so might not be "0" at this point.... ?? Does that sound correct? Thanks so much for your valuable input. You are great! : )

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network